Hemlock poisoning occurs after ingesting the poison hemlock plant especially its flowers, seeds, fruits or leaves. Generally, all parts of the plant contain toxic alkaloids that can be deadly even in trace amounts.
Furthermore, these alkaloids affect the nerve transmission to the muscles, eventually causing death by respiratory failure. In addition, even direct handling of the plant can trigger a skin reaction in some individuals. Even today, there is no available antidote.
What are the signs?
Generally, the indications of hemlock poisoning might manifest between 30 minutes to hours after ingestion of the plant. The severity of the symptoms is based on the amount present in the body and toxicity of the plant.
The usual signs of poisoning might include the following:
- At first, increasing salivation occurs
- Burning sensation in the digestive tract
- Dilated pupils
- Muscle pain
- Muscular weakness or paralysis
- Loss of speech
- Rapid heart rate following by a decrease
- Lastly, loss of consciousness or coma
In severe cases, consumption of the plant can result to serious health issues. If the individual starts to experience any detrimental reactions after tasting, touching or eating the plant, seek prompt medical care.
Management of hemlock poisoning
Even today, there is no available antidote for hemlock poisoning. Generally, the treatment is based on the seriousness of the condition and symptoms.
If the individual has trouble breathing, the doctor will check for ways to secure the airway and might help with ventilation. There are cases where the doctor will attempt to decontaminate the digestive tract to eliminate the hemlock from the system.
What is the outlook?
Consequently, hemlock poisoning can be deadly and there is no available antidote. The signs might arise as early as 30 minutes after ingestion of the plant. The seriousness of the poisoning is based on the amount present in the body and how toxic the plant was at the time it was ingested.
Quick Note / Disclaimer
The material posted on this page on hemlock poisoning is for learning and educational purposes only. To learn to recognize the signs and how it is treated, register for a first aid and CPR course with Victoria First Aid.